Results

| Home | | Pharmacovigilance |

Chapter: Pharmacovigilance: Fatal Medication Errors and Adverse Drug Reactions - Coroners’ Inquests and Other Sources

1986–91 : There were 46 drug-related deaths identified in this 6-year period, of which 10 cases were attributed to medication errors and 36 attributed to ADRs.


RESULTS

1986–91

There were 46 drug-related deaths identified in this 6-year period, of which 10 cases were attributed to medication errors and 36 attributed to ADRs. Non-steroidal anti-inflammatory drugs (NSAIDs) were the most common drug class to be associated with death, accounting for 14/46 (30%) of the cases.

1992–2000

A further 40 cases of drug-related deaths were identi-fied from January 1992 to June 2000. There were 24 cases of clear-cut ADRs, 3 cases that were because of medication error alone and 13 cases where there were elements of both. Once more, NSAIDs accounted for the greatest number of cases, being associated with 14/40 (35%) of all cases. Warfarin was responsible for seven deaths, three because of error, and heparin for two, one because of error.

2001–05

Hand searching of all the determinations of the Coro-ner’s inquests from November 2001 to June 2005 identified 43 cases of death due to adverse drug events of 3366 inquests. Thirty-six deaths were a result of an ADR, and seven were directly related to either a medical error or both a medical error and an ADR. One death because of an ADR was compounded by a diagnostic error.

Warfarin accounted for the greatest number of adverse events, with 11/43 (26%) of the deaths, in contrast to the previous two series, where the majority of adverse drug events were related to NSAIDs.

The details of the eight cases in which error played some part are as follows.

Case 1: A 14-year-old boy who was taking fluoxe-tine 20 mg daily and diazepam 3 mg twice daily was admitted for detoxification to a specialist centre for the treatment of drug and alcohol addiction. The patient was prescribed 20 mg of methadone and 50 mg of thioridazine, and the dose of diazepam was increased to 10 mg twice daily upon admission. Thirty-six hours after admission, the patient was found in bed blue and not breathing. Cardio-pulmonary resuscitation was unsuccessful. The pathologist considered the death to be because of the inhalation of gastric contents and asphyxia secondary to potentially toxic blood concen-tration of methadone, in the presence of significant therapeutic concentrations of diazepam and thiori-dazine and high therapeutic concentrations of fluoxe-tine.

Comment: No analysis for drugs of abuse was taken upon admission to the centre, so the treating doctors did not know whether the patient was actually abus-ing heroin or other drugs. Methadone is an extremely dangerous drug, which is absorbed only slowly after oral administration, so that maximum blood concen-trations, and hence maximum respiratory depression, can occur many hours after ingestion. Pharmacody-namic interactions with other respiratory sedatives, including diazepam, are to be expected.

Case 2: A 58-year-old man with a grade 1 sub-arachnoid haemorrhage underwent carotid angiogra-phy. Staff failed to recognise that no contrast medium (a clear, colourless liquid) had been loaded into the syringe, and therefore a bolus of air, instead of contrast, was injected into the right carotid artery. The patient died in spite of appropriate emergency treatment of air embolism.

Comment: A rare example of an ADR because of the (unobserved) absence of drug.

Case 3: A 31-year-old woman with suspected tuberculosis was injected with 100 000 units of tuberculin purified protein derivative (PPD) intra-dermally, a 1000-fold overdose. She became unwell with increased temperature and rigors, developed pulmonary fibrosis and died. The junior doctor who had administered the drug had used the appropri-ate dosage for the multiple puncture Heaf test and assumed the single injection was simply an alternative means of delivering the tuberculin PPD when a Heaf gun was not available.

Comment: Errors of this type are predictable when there are two formulations of the same product that differ enormously in concentration.

Case 4: A 64-year-old man who was taking diclofenac for chronic joint pain underwent arthro-plasty of the left hip and insertion of a spacer. During the operation, he developed atrial fibrillation and was treated with warfarin; postoperatively, his heart rhythm returned to normal. Six days later he passed large amounts of melaena and was presumed to have had acute gastrointestinal bleeding. Intravenous vitamin K was given because his international normalised ratio (INR) was increased. (The INR is a measure of blood clotting where 1.3 or less is normal, and the therapeutic target is usually 2.5.) He had a cardiac arrest and died in spite of resuscitation.

Comment: This case highlights the risks of prescrib-ing warfarin with diclofenac, especially if the INR is not carefully monitored.

Case 5: An 80-year-old woman with long history of heart trouble and osteoarthritis was admitted to hospital suffering from urinary retention. She had episodes consistent with transient ischaemic attacks. There was no history of peptic ulcer. Her warfarin (1 mg daily) was continued, and 1 month after admis-sion, she was started on aspirin, 75 mg daily. A chest radiograph showed right basal consolidation due to pneumonia, which was treated with amoxicillin and clarithromycin. Her condition deteriorated, and she suffered from severe rectal bleeding. The INR was 5.7. She died shortly afterwards.

Comment: The risk of gastrointestinal haemor-rhage is doubled by low-dose aspirin, and so combination of warfarin and low-dose aspirin is potentially hazardous. As clarithromycin can inhibit the metabolism of warfarin and increase INR, and as the risk of bleeding rises steeply as INR increases, this patient was at risk from two potentially lethal adverse drug interactions simultaneously.

Case 6: A 72-year-old woman who took warfarin 1 mg daily was admitted to hospital complaining of right-sided weakness and slurred speech after falling out of bed. She had become jaundiced a few days before the admission, and when visited by her general practitioner (GP), her INR had not been checked or warfarin treatment stopped. Her INR on admission was 5.5, and a computerised tomography (CT) scan showed an acute haemorrhage in the left parietal white matter. She was prescribed 10 mg of intravenous vita-min K to reverse the effects of warfarin, but this was not administered until 7 h later. She suddenly became deeply unconscious and subsequently died.

Comment: Liver impairment during warfarin treat-ment is especially dangerous, because it can have the dual effect of increasing the concentration and effect of warfarin, which is no longer effectively metabolised, and reducing the production of vitamin K–dependent clotting factors, which are synthesised in the liver.

Case 7: A 69-year-old woman with past history of hypertension, gout and arthritis presented to the acci-dent and emergency department with sudden onset of shortness of breath and dizziness. She was prescribed enoxaparin 130 mg daily subcutaneously. Two days after admission, it was noted by staff that she had not been given two previous doses of enoxaparin. She was given a single dose but suffered a cardiac arrest caused by a pulmonary embolus later that after-noon, and resuscitation was unsuccessful. The Coro-ner’s verdict was: ‘Died from a naturally occurring pulmonary embolism following the failure to admin-ister 2 doses of a prescribed medication’.

Comment: This case illustrates the danger of omit-ting potentially life-saving treatment.

Contact Us, Privacy Policy, Terms and Compliant, DMCA Policy and Compliant

TH 2019 - 2022 pharmacy180.com; Developed by Therithal info.